Four months ago, my doctor started me on 100 mcg of levothyroxine because of a TSH level of 6.1 (female, age 60, not taking any other medications, supplements, etc.). I recently had the blood work repeated - TSH of .11, cholesterol drop of 28 points, HDL and LDL also improved. During this time I have also lost 20 pounds.
After the blood test, I talked with my MD and he said to keep taking the same dosage. I was concerned about the low number and after consultation with my druggist I chose to cut the pills in half which I have now done for 3 weeks. After doing that for about a week, I started having symptoms of heartburn - usually upon awakening and during the morning hours; it usually subsides by noon. When I eat during this time, I often feel the food going down the esophagus with some discomfort at times.
My question is this - could this be a symptom of hypothyroidism/hyperthyroidism or related in any way to me taking half the dosage of levothyroxine? How should I proceed?
Absolutely. Some time ago when my medication (ArmourThyroid) was unavailable, I was relying on a T4 med and my Free T3 level dropped and I became hypo again. As a result I had terrible acid reflux, even though taking 2 doses daily of 20 mg of Prilosec. As soon as Armour was available again, I switched back and in a very short time the acid reflux was gone.
It is important for hypo patients taking thyroid meds to understand that frequently this will suppress your TSH level. That dosn't mean that you are automatically hyper. You are hyper only if having hyper symptoms due to excess levels of the biologically active thyroid hormones, Free T3 and Free T4. My TSH has been about .05 or less for well over 30 years, with no hyper symptoms.
It is clear to me that your heartburn is related to the druggist's recommendation to reduce your med. Listen to the doctor, not the druggist. You were feeling good. As they say, "If it ain't broke, don't fix it." LOL
If you haven't been tested beyond TSH, I heartily suggest that you should be tested for Free T3 and Free T4 each time you go for followup tests. Also good to test for Vitamin D, B12 and ferritin. Hypo patients frequently find they are too low in the range for those as well.
Once on meds, TSH often becomes an unreliable indicator of thyroid status. Just because your TSH is low does not mean you are hyper (overmedicated). Do you know what your FT3 and FT4 were at the time your TSH was 0.11? If so, please post those with reference ranges since they vary lab to lab and have to come from your own lab report. Did you have hyper symptoms then? Was the weight loss welcomed?
Thyroid meds have to be adjusted in very small increments. An increase or decrease should be 12.5-25 mcg at a time with retesting after 4-5 weeks and re-evaluation of symptoms. Heartburn is usually a symptoms of hypo. My best guess is that you decreased way too much (50 mcg) and are now hypo.
I'll answer your question on how I think you should proceed after you answer the questions above about labs and symptoms.
Thank you for your very helpful response. I have only been tested for TSH not the T3 or T4 so when I go back in two more weeks for a blood test I will request that be done also. I also appreciated your information on testing the levels of the other three things. Thank you, thank you.
I had not heard of the FT3 and FT4 until I began looking for some help with this. My blood tests have only included a TSH level; I will ask for the other tests in 2-3 weeks when I go back for blood work.
The weight loss did not start for the first two months after starting levothyroxine; I began working on losing weight the end of July. It did not happen because of the medicine; it has entailed counting calories and cutting out sweets, and it needs to continue for about 20 more pounds.
Thank you for your very helpful information. I began taking the full pill again yesterday; heartburn was minimal today.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.